Alert archive / Arizona / Flash Flood Warnings in 2019
Flash Flood Warning 34, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Sep 16, 2019, 5:18 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 16, 2019, 5:18 PM MST (00:18 UTC)
- Expired
- Sep 16, 2019, 8:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 110 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 0.3 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1485 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 2481 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
776
WGUS55 KTWC 170018
FFWTWC
AZC019-170315-
/O.NEW.KTWC.FF.W.0034.190917T0018Z-190917T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
518 PM MST Mon Sep 16 2019
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
South central Pima County in southeastern Arizona...
* Until 815 PM MST.
* At 517 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. One to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
San Miguel and San Miguel Road, Vamori, Choulic, Coldfields, South
Komelik and Itak.
Additional rainfall amounts of one inch are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of washes
and streams, country roads, farmland, and other low lying spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3165 11208 3180 11181 3181 11158 3173 11151
3168 11152 3157 11183
$$
JRM2 follow-up statements
696
WGUS75 KTWC 170109
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
609 PM MST Mon Sep 16 2019
AZC019-170315-
/O.CON.KTWC.FF.W.0034.000000T0000Z-190917T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-
609 PM MST Mon Sep 16 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MST FOR
SOUTH CENTRAL PIMA COUNTY...
At 607 PM MST, Doppler radar continued to indicate thunderstorms
producing very heavy rain across the warned area. Two to three
inches of rain have already fallen. Flash flooding is likely ongoing.
Some locations that will experience flooding include...
San Miguel and San Miguel Road from Topawa south to the
International Border, Vamori, Choulic, Coldfields, South Komelik and
Itak.
Additional rainfall amounts of one inch are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of washes
and streams, country roads, farmland, and other low lying spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3165 11208 3180 11181 3181 11158 3173 11151
3168 11152 3157 11183
$$
JRM468
WGUS75 KTWC 170305
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
805 PM MST Mon Sep 16 2019
AZC019-170315-
/O.EXP.KTWC.FF.W.0034.000000T0000Z-190917T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-
805 PM MST Mon Sep 16 2019
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL PIMA COUNTY WILL EXPIRE
AT 815 PM MST...
The heavy rain has ended. Flood waters are likely receding. Flooding
is no longer expected to pose a threat. Please continue to heed any
remaining road closures and watch for minor flows in washes through
the evening.
LAT...LON 3165 11208 3180 11181 3181 11158 3173 11151
3168 11152 3157 11183
$$
JRMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 2:50 PM MST, 2 hours 28 minutes earlier.
Area forecast discussion, Sep 16, 2:50 PM MST, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 250 PM MST Mon Sep 16 2019 .SYNOPSIS...Scattered showers and thunderstorms ending tonight. Isolated afternoon thunderstorms Tuesday through Thursday east of Tucson. Dry conditions this weekend followed by isolated to scattered thunderstorms next Monday. Seasonably warm daytime temperatures this week. && .DISCUSSION...Scattered strong to severe thunderstorms were ongoing across portions of the Tohono O'odham Nation and southern Pinal County at this time. Other showers and thunderstorms were occurring across southern Cochise County westward into Santa Cruz County. These showers and thunderstorms were generally moving east to northeast around 10 mph. Expect the intensity of thunderstorms to gradually decrease during the next few hours. However, scattered showers/tstms will continue well into this evening before dissipating late tonight. Dry conditions to prevail Tuesday morning. A broad upper trough is progged to prevail over the western CONUS Tuesday into Wednesday. Various 16/12Z model moisture fields suggest residual moisture will remain sufficient to support isolated afternoon showers/tstms Tuesday into Wednesday east of Tucson. The upper trough should amplify over the Intermountain West on Thursday. As was the case with model solutions of 24 hours ago, the 16/12Z GFS/GEFS and ECMWF/EPS suggested the potential for somewhat greater coverage of showers/ tstms east of Tucson on Thursday. The GFS/GEFS continues to remain somewhat more robust versus the ECMWF/EPS regarding the northward moisture transport across the area ahead of the deepening trough. For this forecast issuance, have maintained isolated to scattered showers/tstms east of Tucson Thursday afternoon and evening. Dry conditions should occur across much of southeast Arizona Friday under continued southwesterly flow aloft. The exception is across the White Mountains where isolated thunderstorms may develop Friday afternoon. Expect dry conditions area-wide this weekend under generally westerly flow aloft. Thereafter, there continued to be differences between the GFS/GEFS and ECMWF/EPS regarding the extent of northward moisture transport into this forecast area next Monday. Per coordination with neighboring WFO's, have opted for isolated to scattered showers/tstms next Monday. However, forecast confidence regarding this scenario is fairly low, and thus would not be surprised that subsequent forecasts will adjust accordingly. Forecast high temperatures Tuesday into next Monday are generally characterized to average within a few degrees of seasonal normals depending upon location. && .AVIATION...Valid through 18/00Z. Scattered -TSRA/-SHRA into this evening then isolated -TSRA/-SHRA mainly east of a KSAD-KDUG line 06-12Z Tuesday. Isolated -TSRA/-SHRA Tuesday afternoon east of KTUS. Cloud decks into this evening and Tuesday afternoon 8k-12k ft MSL, and cloud decks mainly above 15k ft MSL at other times. Aside from thunderstorm gusts briefly to 45 kts, Surface wind variable in direction mainly under 12 kts through Tuesday afternoon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered showers and thunderstorms ending late tonight. Isolated afternoon thunderstorms Tuesday through Thursday east of Tucson. Dry conditions this weekend followed by isolated to scattered thunderstorms next Monday. Seasonably warm daytime temperatures this week. Light terrain driven winds to prevail except for breezier conditions on Thursday afternoon across western Pima County. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Francis Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Sep 16, 2:57 PM MST, 2 hours 21 minutes before
Special Weather Statement National Weather Service Tucson AZ 257 PM MST Mon Sep 16 2019 AZZ505-162245- South Central Pinal County including Eloy/Picacho Peak State Park- 257 PM MST Mon Sep 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PINAL COUNTY UNTIL 345 PM MST... At 256 PM MST, Doppler radar was tracking a strong thunderstorm 11 miles southeast of Coolidge Airport, or 15 miles southeast of Florence. This storm was nearly stationary. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly remote areas of central Pinal County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3275 11123 3287 11141 3301 11122 3284 11103 TIME...MOT...LOC 2156Z 242DEG 3KT 3284 11126 JRM
Special weather statement, Sep 16, 3:18 PM MST, 2 hours before
Special Weather Statement National Weather Service Tucson AZ 318 PM MST Mon Sep 16 2019 AZZ504-162300- Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 318 PM MST Mon Sep 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL 400 PM MST... At 317 PM MST, Doppler radar was tracking a strong thunderstorm near Saguaro National Park West, or 7 miles south of Marana. This storm was nearly stationary. Half inch hail and winds in excess of 40 mph and blowing dust will be possible with this storm. Locations impacted include... Tucson, Marana, Casas Adobes, Flowing Wells, Tortolita, Saguaro National Park West and Picture Rocks. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3225 11117 3232 11125 3245 11112 3229 11100 TIME...MOT...LOC 2217Z 243DEG 3KT 3230 11116 JRM
Special weather statement, Sep 16, 4:09 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Tucson AZ
409 PM MST Mon Sep 16 2019
AZZ506-511-162345-
Southeast Pinal County including Kearny/Mammoth/Oracle-Galiuro and
Pinaleno Mountains including Mount Graham-
409 PM MST Mon Sep 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PINAL COUNTY UNTIL
445 PM MST...
At 409 PM MST, Doppler radar was tracking a strong thunderstorm over
Winkelman, moving east at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Kearny, Dudleyville and Aravaipa Canyon Wilderness.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3313 11059 3284 11049 3281 11085 3303 11095
3307 11084 3299 11078 3298 11077 3300 11076
3303 11073 3307 11073 3308 11069 3314 11064
3314 11061
TIME...MOT...LOC 2309Z 255DEG 10KT 3295 11076
RHSpecial weather statement, Sep 16, 4:13 PM MST, 1 hour 5 minutes before
Special Weather Statement National Weather Service Tucson AZ 413 PM MST Mon Sep 16 2019 AZZ508-512-162345- Chiricahua Mountains including Chiricahua National Monument-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 413 PM MST Mon Sep 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY UNTIL 445 PM MST... At 413 PM MST, Doppler radar was tracking a strong thunderstorm near Bisbee-Douglas Airport, or near Douglas. This storm was nearly stationary. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Douglas, Bisbee-Douglas Airport and Pirtleville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3154 10970 3158 10941 3133 10933 3133 10963 TIME...MOT...LOC 2313Z 251DEG 3KT 3143 10953 RH
Local storm report, Sep 16, 5:07 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
507 PM MST MON SEP 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND DMG ELOY 32.75N 111.55W
09/16/2019 PINAL AZ TRAINED SPOTTER
STRUCTURAL DAMAGE TO AZTEC TIRES IN ELOY.
TIME ESTIMATED BASED ON RADAR.
&&
JRMLocal storm report, Sep 16, 5:09 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
509 PM MST MON SEP 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FLASH FLOOD 1 E PICTURE ROCKS 32.35N 111.23W
09/16/2019 PIMA AZ TRAINED SPOTTER
FLASH FLOODING IN DEAD MANS CORNER IN
PICTURE ROCKS. ROAD IMPASSABLE. OTHER VERY
HIGH RAINFALL RATES IN THE AREA.
&&
JRMNearby
Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.